Hail, Otter Tail
- When
- July 10, 3:50 PM CST
- Where
- Otter Tail County, 4.17 mi S of (Ffm)fergus Falls Ar
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.220, -96.160
A surface trough moved into west central Minnesota during the late afternoon and early evening of the 10th, helping to initiate thunderstorms. Temperatures in this area had risen into the low to mid 80s with dew points in the mid to upper 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A surface trough moved into west central Minnesota during the late afternoon and early evening of the 10th, helping to initiate thunderstorms. Temperatures in this area had risen into the low to mid 80s with dew points in the mid to upper 60s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 10, 2:16 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 316 PM CDT SAT JUL 10 2010 .SHORT TERM...TONIGHT THROUGH TUESDAY PRIMARY CHALLENGE WILL BE PRECIPITATION CHANCES AND SEVERE THREAT LATE THIS AFTERNOON THROUGH SUNDAY MORNING. GFS/NAM/ECMWF/GEM ARE IN REASONABLE AGREEMENT WITH ONLY SLIGHT TIMING DIFFERENCES WITH FRONTAL PASSAGE...SO WILL UTILIZE A MODEL BLEND FOR THIS FORECAST PACKAGE. 20 UTC WATER VAPOR LOOP SHOWS WELL-DEFINED SHORT-WAVE MOVING EASTWARD THROUGH CENTRAL WYOMING. THINKING IS THAT THIS ENERGY WILL HELP INITIATE SEVERE CONVECTION ACROSS CENTRAL SD/NE AND INTO SOUTHERN MN LATER TONIGHT WHERE GREATEST INSTABILITY EXISTS UP TO 3500 J/KG OF MLCAPE. INSTABILITY AXIS DOES CREEP NORTHWARD INTO SOUTHEAST ND AND WEST-CENTRAL MN WHERE SURFACE DEW POINT TEMPERATURES ARE APPROACHING 70 DEGREES. HOWEVER...STILL THINK BEST FORCING IS FARTHER SOUTH WHERE RECENT SEVERE THUNDERSTORM WATCH WAS ISSUED FROM ABERDEEN SD TO GOODLAND KS. WILL MONITOR THE SITUATION CAREFULLY AS AREA MAY REQUIRE A CONVECTIVE WATCH LATER THIS EVENING. FARTHER NORTH...DRIER AIR IS MOVING ACROSS CENTRAL ND IN THE WAKE OF SHORT-WAVE NOW ACROSS SOUTHEAST MN. SPC MESOSCALE ANALYSIS SHOWS PRECIPITABLE WATER VALUES IN THIS AREA AROUND 0.6 INCHES. FOR THE NORTHERN TWO THIRDS OF THE FORECAST AREA...INCREASING MOISTURE WILL NEED TO POOL ALONG AND AHEAD OF ADVANCING COLD FRONT TO ENHANCE INSTABILITY AND COMBINE WITH MODEST SHEAR FROM CANADIAN UPPER LEVEL JET STREAK TO PRODUCE SEVERE WEATHER. BEST LOW-LEVEL MOISTURE AXIS CURRENTLY EXTENDS ALONG THE VALLEY AND POINTS EAST WHERE DEW POINT TEMPERATURES ARE IN THE LOW TO MID 60S. MODELS SUGGEST FRONT WILL ENTER NORTHEAST ND AROUND 00 UTC AND STRETCH FROM JAMESTOWN TO HILLSBORO TO BEMIDJI BY 06 UTC. BEST CHANCE FOR SEVERE CONVECTION WILL BE ALONG AND AHEAD OF FRONT IN THIS SIX HOUR PERIOD...SO WILL KEEP SEVERE WORDING IN WEATHER GRIDS FOR ENTIRE FORECAST AREA. HOWEVER...COVERAGE UNCERTAINTY PERSISTS... SO WILL KEEP POPS IN THE HIGH CHANCE CATEGORY. RECENT SPC MESOSCALE DISCUSSION HIGHLIGHTS COUNTIES ALONG INTERNATIONAL BORDER FOR A POSSIBLE CONVECTIVE WATCH IN THE NEXT FEW HOURS... SO WILL NEED TO MONITOR SITUATION CAREFULLY. SEVERE THREAT SHOULD DIMINISH AFTER MIDNIGHT WITH LOSS OF SOLAR AND DECREASING INSTABILITY...BUT SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE SOUTHWARD ALONG WITH COLD FRONT. WINDS WILL SHIFT TO THE NORTH AFTER FRONTAL PASSAGE AND WITH COLD AIR ADVECTION...EXPECT A GRADIENT IN OVERNIGHT LOWS WITH MIDDLE 50S ACROSS THE NORTHWEST FORECAST AREA AND LOWER 60S TO THE SOUTHEAST. LINGERING SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG AND EAST OF THE VALLEY SUNDAY MORNING BEFORE DRYING/CLEARING OUT. NORTH WINDS WILL PERSIST FROM 10 TO 20 MPH AND WITH 850 TEMPERATURES DROPPING INTO THE +10 TO +15 C RANGE...EXPECT SURFACE TEMPERATURES 10 TO 15 DEGREES COOLER THAN TODAY (LOW TO MID 70S). MONDAY WILL BE MILD AND DRY AS SURFACE HIGH PRESSURE MOVES ACROSS THE NORTHERN PLAINS BEFORE THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY AS THE NEXT PACIFIC STORM SYSTEM DROPS ACROSS SOUTHERN CANADA. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY MODELS INITIALIZED WELL BUT SOME DISCREPANCIES SHOWING UP LATE INTO THE EXTENDED PERIOD. THEREFORE...WENT WITH ECMWF/GFS/GEM BLENDED SOLN FOR THIS PACKAGE. A CLOSED 500 HPA LOW SHIFTS OVER THE REGION EARLY IN THE PERIOD HELPING DRAG A COLD FRONT ACROSS THE DAKS/MN...WITH A CHANCE OF TSTMS AND MEASURABLE PCPN. THE LOW IS EXPECTED TO SHIFT E FAIRLY RAPIDLY...WITH MORE PLEASANT CONDITIONS IN PLACE BEFORE NEXT SYSTEM APPROACHES NEAR THE END OF THE PERIOD. && .AVIATION... VFR CONDITIONS EXPECTED TO REMAIN OVER THE FA THRU THE TAF PERIOD. A COLD FRONT CROSSING ND/MN LATER THIS EVENING WILL HELP TRIGGER CONVECTIVE ACTIVITY. WINDS PULLING NRLY LATER THIS EVENING AND TONIGHT BEHIND THE FRONT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && ROGERS/HOPKINS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT SAT JUL 10 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT SAT JUL 10 2010 ...SEVERE WEATHER IS POSSIBLE FOR THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY FOR ALL OF NORTHWEST AND WEST CENTRAL MINNESOTA AND ALL OF EASTERN NORTH DAKOTA EXCEPT THE WESTERN PARTS OF BENSON AND EDDY COUNTIES. THE STORMS WILL BE MOST LIKELY AFTER 2 PM CDT AND SHOULD CONTINUE OVERNIGHT. STORMS THAT FORM ROUGHLY SOUTHEAST OF A LINE FROM LISBON NORTH DAKOTA TO BEMIDJI MINNESOTA WILL MOST LIKELY PRODUCE DAMAGING WINDS AND SOME LARGE HAIL THIS AFTERNOON AND EVENING. ELSEWHERE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN CAN BE EXPECTED THIS AFTERNOON THROUGH TONIGHT. MOIST UNSTABLE AIR WILL MOVE INTO THE SOUTHEAST HALF OF THE AREA THIS AFTERNOON AND PRODUCE THUNDERSTORMS OVER THE SOUTHEAST. ALSO A COLD FRONT WILL MOVE OUT OF CANADA THIS AFTERNOON AND PRODUCE THUNDERSTORMS OVER THE NORTHEAST HALF OF THE AREA THIS AFTERNOON. THE COLD FRONT WILL MOVE ACROSS THE FORECAST AREA OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG THUNDERSTORMS WILL BE POSSIBLE FOR TUESDAY AND WEDNESDAY AS MOIST UNSTABLE AIR MOVES NORTHWARD TUESDAY AND A COLD FRONT MOVES THROUGH THE AREA LATE TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
The Fargo/Grand Forks radar (KMVX), 170 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
7 hail, 5 funnel cloud, 3 tornado. Local standard time, as filed.
The hail began as pea sized but quickly got to golfball sized.
The hail was quite large, about three inches in diameter.
A wall cloud with a funnel were viewed from exit 55 on Interstate 94, looking southeastward.
Minor tree damage was also reported.
A wall cloud with a well defined funnel were observed just west of Interstate 94 near Pelican Lake.
Numerous large tree limbs were broken off in shelter belts near Interstate 94 and in treed areas bordering the northwest corner of Pelican Lake.
A tornado briefly touched down.
Two funnel clouds were sighted by an observer two miles east of Ottertail. One funnel was about four miles east of Ottertail and the other was about one mile north of Deer Creek.
A wall cloud with a funnel nearly half way down were viewed from Deer Creek.
A brief tornado touchdown was viewed in the open fields about one mile west of the Wadena Airport (KADC). Maximum winds speed were estimated to 80 mph.
The hail was quarter to half dollar size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233137, 233139, 233140, 233142, 233116, 233144, 233146, 233118, 263237, 233151, 233122, 233124, 263238, 233127, 233147.